Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Sooooo tired.....
Jan 17, 2002

Dear Dr:

I have had HIV for about 3years and at last count my CD4-1297 and my VRL-72. I am not on meds, but I have been so tired, I can hardly function. I also have a tendency to be a little anemic at times, but I have started taking my prozac regularily (can't imagine why). Is this fatigue medicine related or might I need to take an iron supliment? Or is fatigue like this common in people with HIV? I've only been diagnosed for 5 months, so I'm still learning.

Response from Dr. Frascino

Hi,

From an immunologic standpoint, you are doing well with a nice high CD4 count of 1297. Your viral load is low at 72. I agree you should not be on anti-HIV meds at this time, but rather continue to follow your CD4 count and viral load periodically. You certainly are not alone in feeling fatigued. As it turns out, fatigue is the most common complaint of those of us living with the virus. The cause is often multifactorial, which means often several different things are contributing to our overall feelings of excessive tiredness. In your case, 2 of the most common, if not the most common, factors are probably contributing.

First, your "tendency to be a little anemic." The primary symptoms of anemia are fatigue and exercise intolerance. Check your hemoglobin. The normal range is 12-16 g/dL for women and 14-18 g/dL for men. If you are below the normal range, you should be evaluated to find out why. Potential causes include nutritional deficiencies - iron, vitamin B12, or folic acid; blood loss - for instance from excessively heavy menses; medication toxicities - AZT, ganciclovir, etc.; infections - Parvovirus B19, MAC, TB, etc.; and even HIV infection itself. Should you take an iron supplement? Well, only if your "iron stores" are low. Your doctor can check this with a simple blood test. If, for instance, your anemia was from AZT or HIV itself, Procrit would be the treatment of choice. It stimulates the bone marrow to make new red blood cells.

Second, depression. You mentioned you are on Prozac. Psychological causes of fatigue include depression, stress, and anxiety. Having been diagnosed only 5 months ago, I'm sure you are still not only learning, but also adjusting to life as an HIV-positive person. Counseling, HIV support groups, friends, family, and anti-anxiety/anti-depression drugs can be very helpful.

There are also multiple other potential causes - medication side effects, both prescription and non-prescription products; hormonal imbalances - e.g. low testosterone in men, adrenal insufficiency, and low output of thyroid hormone; inadequate sleep, diet, or diet; and unrecognized infections.

So what to do? Start by evaluating your anemia and working on your psychological stress. Also, pay particular attention to basic human requirements of sleep, rest, diet, and exercise. If still tired, check the other common causes listed above. Remember, there is often more than one factor at play and you'll need to identify and treat all these factors, if possible.

Since you are "still learning," check around the website. There is a wealth of information here in the various expert forums and related links. Your fatigue should improve. If it doesn't, write back and we'll continue to try to help you recharge your batteries and put the spark back into your sparkler!

Good luck.

Dr. Bob


Previous
Sadly, I have to revert to you
Next
Dry Cough

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement